To tell my mum's doctor that she is wrong!(34 Posts)
Nicely of course! But i think that we have all been barking up the wrong tree with my poor mum. She has a complicated medical history (addisons syndrome following bilateral adrenalectomy for any medics out there) and high blood pressure.
Her blood pressure has been stupidly high and they are struggling to get to grips with it. She recently changed doctors because her old GP got sick and took lots of time off so i was able to persuade my mum to change to my GP, who is a bit more switched on, and more importantly, local to my mum.
For the past 6 months my mum has been suffering dizzy spells, it has got to the point now that she can't walk very far and is now scared to go out. She is 73 and has been healthy up until now. Apart from the addisons. She says her ears are really uncomfortable and she gets fluid coming from them - i googled her symptoms and it all fits with labarynthitis. But because of her addisons and blood pressure the doctor seems to be dismissing this although i have not asked if she thinks it is this. I really think it could be.
We are awaiting results of some bloods taken by the endocrinologist to assess her steroid replacement therapy and a routine MRI.
The thing is, i think the high BP and the addisons are clouding the issue and that it really could be as "simple" as labaryhthitis
I can't stand people who google and then pitch up at the doctors saying "oh i think i have xyz" but i really think this should be considered. I have lived with my mums addisons for all my life and she has had this for 58 years so she knows what it does and this has never been a symptom. I am not saying it coudlnt be this or her blood pressure but i really dont think it is it. I do have a medical background (biochemistry)
Do you think the doctor woudl be offended if i said, look, i really think we need to look at this? My mum is getting increasingly depressed and im honestly worried i will go round there one day to find she has taken all her tablets
Does a pituitary tumour affect FSH levels? Might that be the reason for testing her - even at her age?
Just a thought.
yes it would, so i suppose would give indirect suggestion of if tumour has changed at all. good point But worrying
My mum has just gone from being mental fit for a 76 year old to being an "old lady" in six months. I don't think this is going to end well
I do understand, and I REALLY empathise with you. I went from being a 30yo to an old lady in similar time. COuldn't even climb stairs without having a sit down. Mid-way. Thought my life was over. Since getting sorted, am literally transformed. Am 'normal', have become a mum, etc etc. I am not the same person - yet obvs I am. So please try to not worry like that.
FSH and LH are as you prob know secreted by pituitary. So it looks like they're checkign up well on the pituitary. I'm more alarmed (could be massively wrongly as I am no expert!) but the cortisol. She's had her HC meds reduced, was this by the GP? As I could feel as your mum describes when my cortisol needs upping... either generally, or specifically if I am fighting off infection. I'd push for her cortisol levels to be checked asap.
Totally fair enough to ask - if there's a sensible reason why the doctor thinks it isn't labyrinthitis then she can give it and your mind is at rest! If it could be, then the doctor can explain why they haven't yet pursued that option/etc.
FWIW as a vet I never mind people googling/asking questions as long as they don't argue the toss with me (in a manner of google knows more than you IYSWIM, don't mind reasoned discussion obv) too much if/when I explain that that isn't the most likely option. I've had two people recently come in with pets that have a serious condition - already diagnosed by google magic - I'm sure they brought their pets in faster once armed with that knowledge so that made me happy. I've also had a man come in demanded that his dog is tested for lupus (it has been seen twice for itchiness, once was proven fleas, other like allergy) - he wouldn't have it that it was extremely unlikely (hadn't seen House, obviously). And other bizarre google incidents. So it can go both ways, I just like to have engaged, actively interested clients in the main.
OP, I can see they want to reduce her HC as 40mg daily is rather a lot and will weaken her bones over time but more importantly also raises blood pressure... BUT not in the face of the fact she is under stress from an undiagnosed illness that is causing her to be disorientated, so she really does need to keep her HC up till that s sorted.
I have secondary adrenal insufficiency as my pituitary failed after giving birth - in my experience, endocrine issues are woefully misunderstood by GPs, nursing staff... I could go on. Yes, the steroids are pushing up her bp but the endocrine issue is a red herring. The steroids (and so bp) are up as something else is wrong. The MRI will make sure the tumour isn't growing and causing the dizziness, so I'd push for this to be done asap. After that you can consider other things. Can you get on the phone to the hospital to expedite the scan, given ehr history?
has the doc done a 24hr urine test? very high blood pressure/headaches/dizziness can be caused by pheochromocytoma's (adrenal tumours) or paragangliomas (they cause the same symptoms as pheos but can be found nearly anywhere in the body especially in the neck/liver). an endocrinologist would deal with either of them.
i meant to post this yesterday - you said earlier your mum couldnt walk fast and everything felt titled. i felt like that for 2 years and still do very occassionally now - I had lots of other symptoms but none of which sound like your mum has. i felt like the room was spinning, i could be lying on the bed but felt i was going to fall off it was that bad. we were on holiday and walking along the beach but the flow of the water made me feel like i was going to be sick and fall over. if i walk fast i feel really strange, cant describe it really but if i go slower im fine.
when we came back from hols I went to doc and due to some other issues i was experiencing and asked for metronidazole only because of my other symptoms though - one of the things it did do though was stop my dizziness after taking it for 2 days. unfortunately the dizziness came back slowly over the course of about a month so i got some more metonidazole and again it went - this pattern continued but the time it took for the dizziness to come back always got longer but after taking about 7 courses of these antibiotics it has stayed away in the main but i still get dizzy spells very occassionally.
after seeing three difference consultants and telling them the metrinidazole stopped the dizziness they didnt believe me as its not an antibiotic which is meant for dizziness - pissed me off that they were accusing me of lying as i had no reason to, i was happy it got rid of whatever was causing the problem.
sorry its a bit of a long post...
It could be Labrynthitis or Menieres or MDDS - all different sorts of balance conditions, all dealt with differently. Or it could be something else. My husband has MDDS and it's a miserable condition. It continually feels as though you've just stepped off a boat after a rough crossing and can't find your land legs. It's neurological rather than physiological like an inner ear condition
Lucyellensmum - did your mum get an appt, or get her MRI or bloods details back yet?
Hope all's well.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.